Alert archive / Oregon / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at Sep 15, 2022, 2:27 PM PDT for Grant County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2022, 2:27 PM PDT (21:27 UTC)
- Expired
- Sep 15, 2022, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, OR
The radar
The Pendleton radar (KPDT), 174 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
988
WGUS56 KPDT 152127
FFWPDT
ORC023-152230-
/O.NEW.KPDT.FF.W.0002.220915T2127Z-220915T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
227 PM PDT Thu Sep 15 2022
The National Weather Service in Pendleton has issued a
* Flash Flood Warning for...
The Black Butte burn scar in...
Southeastern Grant County in central Oregon...
* Until 330 PM PDT.
* At 227 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Butte Burn Scar. Additional rainfall
amounts of 0.5 to 1 inch are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Black Butte burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Black Butte Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Black Butte Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Grant County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4404 11850 4426 11850 4426 11846 4426 11842
4426 11839 4426 11836 4426 11835 4426 11823
4424 11823 4421 11823 4404 11823 4404 11835
4404 11836 4404 11844 4404 11847
FLASH FLOOD...RADAR INDICATED
$$
CE1 follow-up statement
332
WGUS56 KPDT 152217
FFWPDT
ORC023-160000-
/O.EXT.KPDT.FF.W.0002.000000T0000Z-220916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
317 PM PDT Thu Sep 15 2022
The National Weather Service in Pendleton has extended the
* Flash Flood Warning for...
The Black Butte burn scar in...
Southeastern Grant County in central Oregon...
* Until 500 PM PDT.
* At 317 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Butte Burn Scar. Additional rainfall
amounts of 0.25 to 0.5 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Black Butte burn scar area. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Black Butte Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Black Butte Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Grant County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4404 11850 4426 11850 4426 11846 4426 11842
4426 11839 4426 11836 4426 11835 4426 11823
4424 11823 4421 11823 4404 11823 4404 11835
4404 11836 4404 11844 4404 11847
FLASH FLOOD...RADAR INDICATED
$$
CEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:12 AM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 15, 10:12 AM PDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 1012 AM PDT Thu Sep 15 2022 Updated Aviation Discussion .AVIATION...18z TAFs...VFR conditions expected through the period. Only concern would be potential smoke and haze impacting vsbys for BDN/RDM today, however conditions at both sites are clear this morning. Elsewhere, winds will be W/NW around 10 kts, gusting up to 20 kts for sites along the Cascades outside of YKM. Skies will be mostly clear, except for some moderate mid to high clouds for YKM, PDT, and ALW. Evans/74 && .PREV DISCUSSION... /issued 854 AM PDT Thu Sep 15 2022/ MORNING UPDATE...Main concern this morning is the thunderstorm activity moving into Wallowa County. With further development expected into the afternoon and these storms putting out a decent amount of rain, there is a chance at some flooding potential, particularly near the fires of the region. Although a wetting rain is going to be incredibly beneficial for them, with more thunderstorms in a few more hours, the fear is that heavy rainfall amounts in a short time period may be possible. High resolution guidance is expecting another round of activity just after noon. Some of the stronger storms just south of the region produced an estimated half of an inch of rainfall or slightly more, and current estimates over the ongoing activity in Wallowa County show an estimated quarter to third of an inch has fallen. With 6 hour Mosaic FFG suggesting an inch will exceed flash flooding potential in the region, this is an area we will keep a close eye on through the afternoon as the next round of storms form. Goatley/87 PREV DISCUSSION... /issued 509 AM PDT Thu Sep 15 2022/ SHORT TERM...Today through Saturday night...A weak upper trough will move across the PacNW today. There will be limited moisture, but enough for some isolated showers and thunderstorms mainly over the eastern and northeast mountains. The amount of instability is not overly impressive, so the expectation of thunderstorms is rather low confidence, and they will be mainly along the eastern and southeastern areas of the CWA. There may be enough moisture for some localized wetting rains (>= 0.10 of an inch), but most areas that receive any precipitation will be less than a tenth of an inch. The HREF Paintball tool is showing the best areas for thunderstorms to be over eastern Wallowa County and far eastern Grant County between 22Z - 02Z this afternoon and early evening. After that, there will be a brief break, with dry conditions for later tonight and Friday for most of the area. Then a stronger upper trough will move south along the coast into the region Friday night and Saturday. This will cause a southerly flow to develop over the forecast area, with a better chance of showers by Saturday afternoon and Saturday night. This will be especially the case for southern and central areas of the CWA. The areas to have the least chance for precipitation will be over the far northwest portion of the CWA in Kittitas County. The NBM is forecast up to a half inch of rain in some areas of the eastern mountains, which will be significant, after the long hot and dry summer that just occurred. While this might not quite be a fire season ending rain event for most areas, it will help a lot to reduce or end the critical fire weather conditions over mostly the eastern and northeast portions of the fire weather district. Temperatures will also be significantly cooler, with highs expected to reach only the mid 60s to lower 70s in the lower elevations on Saturday, and mostly 50s in the mountains. Minimum relative humidities will be in the mid 30s to 40s percent in the lower elevations and 50s to 60s percent in the mountains. Though temperatures will rebound going into the extended period, it will continue to be much cooler and more moist than during the recent couple of months. Winds will be mostly light, but it will become breezy to locally windy in the Friday afternoon and evening ahead of this system. However, with much greater humidities, critical fire conditions will not be expected. The strongest winds will be over the lower elevations from the eastern Columbia River Gorge into the Lower Columbia Basin and north central OR. 88 LONG TERM...Sunday through Thursday...Models are in general agreement early in the long term period then have increasing differences by the middle of next week. The ECMWF and NAEFS Situational Awareness Tables show no unusual weather in the long term period. Cluster analysis isn't as robust as usual due to missing data on some days, but overall shows less spread between model ensemble solutions and deterministic solutions are well centered within their ensemble members. Models do show themselves to be in distinct camps, so overall forecast confidence is average. On Sunday, models agree in having a trough over the west coast and British Columbia. They have a closed low in the base of the trough off the northern California coast with our area in a southerly flow. This will give us a chance of showers in the morning over most of the area then tapering off to central Oregon and the eastern mountains in the afternoon. Temperatures will warm a couple of degrees from Saturday but will still be several degrees below normal with highs in the mid 60s to lower 70s and in the mid 50s to mid 60s in the mountains. Monday will see the low moving south to the central California area with our area between the circulation around the low and the remnants of the trough in southern British Columbia. A slight chance of showers will be confined to the northern Blue Mountains and Wallowa County. Temperatures will be 3-5 degrees warmer than Sunday with highs in the upper 60s to mid 70s and in the 60s in the mountains. Differences begin to appear Tuesday as the GFS and Canadian bring the low ashore in California while the ECMWF keeps the low off the central California coast. The GFS keeps the trough remnants in southern British Columbia while the Canadian sends an unlikely looking lobe of the trough over our area. Since the GFS and the ECMWF have wrap around moisture into the area, have light afternoon rain showers over the eastern mountains and central Oregon. On Wednesday, the GFS and Canadian have the low over northern Nevada while the ECMWF keeps it once again off the California coast, perhaps a bit further north. The ECMWF has a southerly flow over the area while the GFS has a northerly flow around an offshore ridge and the Canadian a more northeasterly flow around the retreating trough. Hard to pick which is best but there is support for showers similar to Tuesday so have kept afternoon showers again mainly over the eastern mountains. By Thursday, the GFS has a ridge overhead and the Canadian is moving towards having a ridge while the ECMWF finally moves the low ashore and directly over our area. Have discounted the ECMWF and have a dry forecast for Thursday. Temperatures are forecast to warm a couple of degree Wednesday and Thursday with highs in 70s with 60s in the mountains. Perry/83 && .PRELIMINARY POINT TEMPS/POPS... PDT 76 48 73 42 / 0 0 0 10 ALW 77 51 74 45 / 0 0 0 10 PSC 80 54 77 50 / 0 0 0 0 YKM 78 48 74 42 / 0 0 0 0 HRI 80 52 76 47 / 0 0 0 0 ELN 77 51 71 44 / 0 0 0 10 RDM 74 40 69 38 / 0 0 0 0 LGD 75 44 73 40 / 20 10 20 10 GCD 79 44 76 40 / 30 10 10 10 DLS 79 55 72 50 / 0 0 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...87 LONG TERM....83 AVIATION...74
Nearby
Flash Flood Warnings in Oregon, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.